Hypoglycemia – low blood sugar – is a complication of diabetes associated with some diabetes medications (remember, diabetes itself is having high blood glucose levels). Any formulation of insulin, including long-acting insulin you may take only once a day, as well as some oral medications for type 2 diabetes carry the risk of hypoglycemia.
A blood glucose level of 70 mg/dL is an alert to treat your low blood glucose. Keep in mind that the actual definition of hypoglycemia is when your blood glucose level is 50 mg/dl or lower, but if your reading is 70 or below that is an indication you should treat to prevent hypoglycemia. Everyone is different in how they feel with a low blood glucose – you may feel sweaty, confused, irritable, sleepy (yawn a lot), hungry, or your heart may beat very fast. Experiencing a low blood glucose reading can feel scary.
The best strategy for treating a low blood glucose level is eating 15g of rapid acting carbohydrate such as, 4-5 glucose tablets, ¾ cup regular soda, ½ cup orange juice, 5-7 lifesavers, 6 large jelly beans, 1 tablespoon sugar or 1 tablespoon honey or 2 tablespoons raisins. These are better choices than sweets that contain fat, like chocolate candy, because the fat can slow absorption.
If you’re at risk for hypoglycemia keep fast acting carbohydrate sources available-where ever you go – at home, work, in your car, and with you (in a purse or pocket). It is also good to carry your blood glucose meter so you can check your blood glucose levels to alleviate any question about whether your blood glucose is low. Make sure family, friends and co-workers are informed, and always wear or carry a medical alert I.D.
Most important, ask yourself some problem solving questions (how did this low reading episode affect you? How did it effect your diabetes management routine? Could you reduce your chance of experiencing a low by checking your blood glucose more often?), and watch for your body cues that your blood glucose level may be dropping. If you are experiencing hypoglycemia and not aware of it (hypoglycemia unawareness), speak to your doctor and diabetes educator to help you with problem solving hypoglycemia.